Kansas, 2008Tornado and Hail in Kansas, June 21, 2008
June 21, 2008 · NWS GLD · 5 events in 3 counties and zones
Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 1:23 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 21, 1:23 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT JUN 21 2008
.DISCUSSION...
123 PM MDT SAT JUN 21 2008
NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS
MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST.
ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER
INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF
HEATING/LACK OF LARGE SCALE SUPPORT.
MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD
THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE
SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN
INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD
FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A
FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM
OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC
TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS
THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF
LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND
NEGLIGIBLE LLJ.
MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES
AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT
HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE
BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED
THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN
MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS
EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND
DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90.
WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO
CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING
INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE
SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA.
THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS
TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND
DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF
THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD
WITH SEASONABLY WARM TEMPERATURES.
MCGUIRE
&&
.AVIATION...
1210 PM MDT SAT JUN 21 2008
FOR 18Z TAFS....VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD
AS AREA WILL BE UNDER THE INFLUENCE OF LARGE UPPER LEVEL RIDGE.
SMALL CHANCES FOR THUNDERSTORMS EXIST BETWEEN 20 AND 02Z...BUT
PROBABILITIES ARE TOO LOW TO INCLUDE IN TAFS ATTM.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 3:05 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 21 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG
AND EAST OF A WRAY TO GOVE LINE.
JRM
In the hours before
Special weather statement, Jun 21, 3:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SAT JUN 21 2008
NEZ081-212300-
RED WILLOW-
457 PM CDT SAT JUN 21 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH
AT 37 MPH.
GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105.
THEDE
Event by event
2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Cheyenne
- When
- June 21, 4:40 PM CST
- Where
- Cheyenne County, 10 mi SSE of St Francis
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 39.636, -101.728
The observer also reported visibility briefly down to 100 ft in blowing dirt when the gust front passed.
Thunderstorm Wind, Decatur
- When
- June 21, 6:02 PM CST
- Where
- Decatur County, 6 mi N of Kanona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.887, -100.380
Hail, Decatur
- When
- June 21, 6:20 PM CST
- Where
- Decatur County, Kanona
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.800, -100.380
Tornado, Sheridan
- When
- June 21, 6:55 PM CST to 6:56 PM CST
- Where
- Sheridan County, 8 mi WNW of Lucerne
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 39.544, -100.339
The public reported a brief tornado south of Kansas Highway 9 approximately 8 miles WNW from Lucerne or 7 miles SE of Dresden.
Hail, Sheridan
- When
- June 21, 7:10 PM CST
- Where
- Sheridan County, 9 mi NNE of Hoxie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.470, -100.365
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20082 deaths · 1 event
- Wildfire in California, June 21 to 30, 200824 injured · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 21, 20081 death · 3 injured · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 21, 2008$358,000 · 1.75 in hail · 48 events
- Hail and Damaging Wind in Nebraska, June 21, 2008$1.6 million · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 21, 2008$275,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, June 21, 2008$155,000 · EF0 · 13 events
- Flash Flood and Hail in Michigan, June 21, 2008$105,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in Georgia, June 21, 2008$89,000 · 50 kt wind · 6 events
- Hail in North Carolina, June 21, 2008$100,000 · 1 in hail · 2 events
- Tornado and Flash Flood in South Carolina, June 21, 20081 injured · $25,000 · EF0 · 23 events
- Damaging Wind in Arizona, June 21, 2008$50,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102415, 100973, 100972, 100980, 100976.